A 75-year-old female, with a past history of Parkinson's disease and a recent admission for behavioural disturbance, presents with a fluctuating conscious state. Her temperature is 37.2°C, respiratory rate 26 breaths/min, blood pressure 100/80 mmHg, pulse rate 100 beats/min, and Sp02 98% on 0.4 Fi02.

Her investigations are as follows:

Parameter

Patient Value

Normal Adult Range

Haemoglobin

85 g/L*

115 - 160

White Cell Count

20.9 x 1O\l/L*

4.0 - 11.0

Platelets

82 x 1O\l/L*

150 - 400

Albumin

34 q/L

35 - 50

Total Bilirubin

10 µmol/L

< 20

Alanine  aminotransferase

421 U/L*

< 35

Alkaline phosphatase

60 U/L

30 - 110

y-Glutamyl transferase

23 U/L

< 40

Sodium

140 mmol/L

135 - 145

Potassium

3.4 mmol/L*

3.5 - 5.2

Bicarbonate

12 mmol/L*

22 - 32

Chloride

103 mmol/L

100 - 110

Urea

3.6 mmol/L

3.0 - 8.0

Creatinine

88 umol/L

45 - 90

Lactate

17 mmol/L*

< 2

International normalised ratio

2.9*

0.9 - 1.3

Activated partial thromboplastin time

58.0 sec*

25 .0 - 37.0

Fi02

0.4

pH

7.21*

7.35 - 7.45

PC02

25 mmHg (3.3 kPa)*

35 - 45 (4.6 - 6.0)

P02

204 mmHq (26.8 kPa)

Bicarbonate

10 mmol/L*

22 - 26  

a) Comment on her acid-base status. (20% marks)

b) List three differential diagnoses for this patient's presentation, with confirmatory investigations for each. (50% marks)

[Click here to toggle visibility of the answers]

College answer

a)

Raised anion gap metabolic acidosis, lactic acidosis, with appropriate respiratory compensation (Anion gap 143 – 115 = 28)

b)

  • Sepsis / Septic shock – Meningo-encephalitis, biliary, urinary § Blood, Urine cultures
    • CT brain or chest/abdo
    • LP
  • Drug toxicity: quetiapine, side effects of Parkinson‟s meds, paracetamol
    • Urinary drug screen
    • Paracetamol levels
  • Seizures
  •  EEG
  • Ischaemic gut less likely but possible
  • CT abdo
  • Serotonin syndrome – less likely
  • CK
  • Acute liver failure unlikely as LFTs only mildly deranged, bilirubin normal and although coagulopathy, albumin is normal

Discussion

Let us dissect these results systematically.

  1. The A-a gradient is slightly raised; at 40% FiO2 the PaO2 should be 253.9 mmHg
  2. There is acidaemia
  3. The PaCO2 is appropritely low
  4. The SBE is not offered, but the bicarbonate is 10, suggesting a severe metabolic acidosis
  5. The respiratory compensation is adequate - the expected PaCO2 (10 × 1.5) + 8 = 23mmHg, close enough to the actual measured value.
  6. The anion gap is raised: (140) - (103 + 12) = 25, or 28.4 when calculated with potassium. Again, this is one of these rare ABG questions where the college examiners decided to include potassium in the calculation, though judging by their working they only included some of the potassium (3.0mmol instead of 3.4).
    Anyway. The delta ratio, assuming a normal anion gap is 12 and a normal bicarbonate is 24, would therefore be (25 - 12) / (24 - 12) = 1.08. 
    Thus this is probably a pure high anion gap metabolic acidosis). The lactate is raised (17), which probably accounts for much (all!) of this anion gap change.

Thus, this is a pure lactic acidosis.

b)

Causes of such extreme lactic acidosis?

  • Sepsis. the WCC is elevated and there is depletion of platelets and clotting factors. One would send cultures and inflamatory markers
  • Seizures. Both anti-Parkinsons drugs and antipsychotics lower the seizure threshold. This lady has recently been admitted for come sort of delirium- who knows what pharmacological agents were used to keep her quiet. One would send a CK level and perform an EEG.
  • Liver disease. The LFTs are deranged, and there is thrombocytopenia and coagulopathy. This lady's earlier confusion could be accounted for by hepatic encephalopathy. The lactate might be raised because of a failure of its clearance. Wilsons' disease is a possibility, given that Parkinsonian symptoms are common in that group. Serum ceruloplasmin and serum copper are the correct tests.
  • Thiamine deficiency. The haemoglobin is low, raising the possibility of macrocytic anaemia. Red cell transketolase would be an appropriate test (however, this condition has already come up earlier in this paper, so thiamine deficiency is unlikely to be the answer).